Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Proceedings of the American Mathematical Society
Proceedings of the American Mathematical Society
ISSN 1088-6826(online) ISSN 0002-9939(print)

 

The structure of the automorphism group of a free group on two generators


Author: Dragomir Ž. Đoković
Journal: Proc. Amer. Math. Soc. 88 (1983), 218-220
MSC: Primary 20E05; Secondary 20F28
MathSciNet review: 695245
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ {F_2} = Z * Z$ be a free group of rank two. We show that $ {\operatorname{Aut} F_2}$ can be built up from cyclic groups by using only the free products and semidirect products. Explicitly we have $ \operatorname{Aut} {F_2} = ((Z * Z) \rtimes ({Z_3} * {Z_3})) \rtimes ({Z_4} \rtimes {Z_2})$. As a corollary we obtain a simple presentation of $ \operatorname{Aut} {F_2}$.


References [Enhancements On Off] (What's this?)

  • [1] H. S. M. Coxeter and W. O. J. Moser, Generators and relations for discrete groups, 3rd ed., Springer-Verlag, New York-Heidelberg, 1972. Ergebnisse der Mathematik und ihrer Grenzgebiete, Band 14. MR 0349820 (50 #2313)
  • [2] Roger C. Lyndon and Paul E. Schupp, Combinatorial group theory, Springer-Verlag, Berlin-New York, 1977. Ergebnisse der Mathematik und ihrer Grenzgebiete, Band 89. MR 0577064 (58 #28182)
  • [3] W. Magnus, A. Karrass and D. Solitar, Combinatorial group theory, Wiley, New York, 1966.
  • [4] B. H. Neumann, Die Automorphismengruppe der freien Gruppen, Math. Ann. 107 (1932), 367-386.

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 20E05, 20F28

Retrieve articles in all journals with MSC: 20E05, 20F28


Additional Information

DOI: http://dx.doi.org/10.1090/S0002-9939-1983-0695245-X
PII: S 0002-9939(1983)0695245-X
Keywords: Free product, semidirect product, automorphisms, finite presentation
Article copyright: © Copyright 1983 American Mathematical Society